The EMS Publishing House is now EMS Press and has its new home at

Please find all EMS Press journals and articles on the new platform.

Journal of the European Mathematical Society

Full-Text PDF (344 KB) | Metadata | Table of Contents | JEMS summary
Volume 14, Issue 1, 2012, pp. 209–253
DOI: 10.4171/JEMS/300

Published online: 2011-11-16

Scattering for 1D cubic NLS and singular vortex dynamics

Valeria Banica[1] and Luis Vega[2]

(1) Université d'Evry - Val d'Essonne, France
(2) Universidad del Pais Vasco, Bilbao, Spain

We study the stability of self-similar solutions of the binormal flow, which is a model for the dynamics of vortex filaments in fluids and super-fluids. These particular solutions $\chi_a(t, x)$ form a family of evolving regular curves in $\mathbb R^3$ that develop a singularity in finite time, indexed by a parameter $a > 0$. We consider curves that are small regular perturbations of $\chi_a(t_0, x)$ for a fixed time t0. In particular, their curvature is not vanishing at infinity, so we are not in the context of known results of local existence for the binormal flow. Nevertheless, we construct solutions of the binormal flow with these initial data. Moreover, these solutions become also singular in finite time. Our approach uses the Hasimoto transform, which leads us to study the long-time behavior of a 1D cubic NLS equation with time-depending coefficients and small regular perturbations of the constant solution as initial data. We prove asymptotic completeness for this equation in appropriate function spaces.

Keywords: Vortex filaments, binormal flow, selfsimilar solutions, Schr¨odinger equations, scattering

Banica Valeria, Vega Luis: Scattering for 1D cubic NLS and singular vortex dynamics. J. Eur. Math. Soc. 14 (2012), 209-253. doi: 10.4171/JEMS/300